Working backward and starting with this Saturday morning, my chemo treatments require some immediate behavior changes. The steroids make sleep impossible, and I only napped a few minutes last night. I took the next dose; they infused the first dose, at 6AM, with an anti-nausea med as I was already feeling a bit off. This, of course, caused side effects stacking. Now I was nervous and sort of wired by the steroid, and the anti-nausea med caused drowsiness and dizziness. I was also cold again. I sat in the chair in the living room, not headed to bed, and actually nodded off a few times. So have had a strange first morning.
My fingers, mouth, throat, and I suspect my feet are enjoying extreme cold sensitivity. I get an eclectic shock in my finger and hands when coming into contact with anything less than body temperature. I was heating the iPhone on the blanket to use it! My winter gloves and kitchen mittens are working for me.
I have to drink tea-hot water. Room temperature bottled water is not OK.
David and Michelle (the Smiths) picked me up at the house about 9:15ish, returning to the story of Saturday night. We had pizza at their home on Baldpeak. I did not want to be home just waiting for the side effects to start, and I could not rest either. So pizza and a board game seemed a good idea.
I taught David and Michelle the top-rated Wingspan game (I described the game a few blogs again, so I will not repeat a description today). The game is easy to teach, but the play has to be monitored for new players as it is more complex than it looks and some of the symbols are less clear than they should be. Nevertheless, we managed to avoid any redos or failed turns. David and Michelle picked it up, and we played two rounds as it was past 1AM Sunday when we stopped, and David returned me to the Volvo Cave, home.
Before this, I had a few cookies, being careful not to take too much sugars as the steroids kick up sugar levels without much warning.
I rested a bit and read a lot of emails that I had missed. My arm hurt where the infusion was done, and the steroid had me distracted and unfocused. Not a good feeling.
I drove us home from Portland in Wayne’s all-electric vehicle. We had waited from 10AM to 4PM. Another patient had issues, so I was delayed a few hours. I had brought snacks and even had the nurse send some out to Wayne. The chairs did not look that comfortable for visitors, so I had him stay out in the waiting room. I also got the central seat without much space for visitors as I was a newbie.
I had one potentially serious issue. I had a drink of the water from a bottle I had been drinking all day, and my throat reacted. The cold sensitivity started, and drinking anything less than body temperature will cause a reaction that is a feeling of closing the throat. This is one of the side effects I had read about. They checked my vitals, and my O2 was good. I was OK. I put on my gloves soon, and no room temp water! Tea hot only.
The pain in my arm began about 30 minutes into the infusion, and my arm would experience sudden squeezing, but the drug continued. The nurse got an IV of saline and mixed it with the Oxaliplatin, which helped. One of the nurses suggested I could still go with a port, but this is more surgery, and I have only three more infusions to go. After that, I will see how my arm heals. I have three weeks until the next adventure.
Before this, we arrived a bit early in Portland with Wayne driving in. We did have some traffic and had to park on the top of the Legacy parking garage. Wayne brought two books. I had a bag full of snacks, my manual for chemo, a magazine, and all my pills. I was ready. They took me in about 10:30 and drew blood, and I passed. So in goes the IV and the discussion about using a port next time. Apparently, Oxaliplatin is a big hammer and is not kind to the arm veins. Still considering it. It would be more thing I would have to do.
Wayne picked me up, and we drove to Portland; I was up at 6:30 to be ready on time and write the blog.
Today’s writing is late. The side effects and tasks were many today, with the zombie effect of the anti-nausea meds really messed me up. The blog will likely be more challenging to write these coming days as my hands are cramping from the chemotherapy drugs. So I can only try to get this out now.